Introduction: Somnambulism or sleepwalking is a disorder of arousal from non-rapid eye movement sleep. The prevalence of sleep-related eating disorder has been found to be approximately between 1% and 5% among adults. Many cases of medication-related somnambulism and sleep-related eating disorder-like behavior have been reported in the literature. Quetiapine, an atypical antipsychotic medication, has been associated with somnambulism but has not yet been reported to be associated with sleep-related eating disorder.
Case presentation: Case 1 is a 51-year-old obese African American male veteran with a body mass index of 34.11kg/m2 and severe sleep apnea who has taken 150mg of quetiapine at bedtime for more than one year for depression. He developed sleepwalking three to four nights per week which resolved after stopping quetiapine while being compliant with bi-level positive pressure ventilation therapy. At one year follow-up, his body mass index was 32.57kg/m2.Case 2 is a 50-year-old African American female veteran with a body mass index of 30.5kg/m2 and mild sleep apnea who has taken 200mg of quetiapine daily for more than one year for depression. She was witnessed to sleepwalk three nights per week which resolved after discontinuing quetiapine while being treated with continuous positive airway pressure. At three months follow-up, her body mass index was 29.1kg/m2.
Conclusion: These cases illustrate that quetiapine may precipitate complex motor behavior including sleep-related eating disorder and somnambulism in susceptible patients. Atypical antipsychotics are commonly used in psychiatric and primary care practice, which means the population at risk of developing parasomnia may often go unrecognized. It is important to recognize this potential adverse effect of quetiapine and, to prevent injury and worsening obesity, discuss this with the patients who are prescribed these medications.